EMAIL THIS PAGE TO A FRIEND

Canadian journal of physiology and pharmacology

Scattered light intensity fluctuation in the canine ventricular myocardium: correlation with inotropic drug effect.


PMID 2464427

Abstract

Scattered light intensity fluctuation (SLIF) of coherent light by a strip of ventricular muscle during diastole is believed to be due to asynchronous cellular motion within the myocyte as a result of spontaneous release of Ca from the sacoplamic reticulum. Previous studies have shown a correlation between inotropic agents, such as ouabain and elevated extracellular Ca or decreased extracellular Na, and SLIF. The purpose of this study was to see if this correlation could be extended to other inotropic agents. The digitalis genin, ouabagenin, produces inotropy by increasing intracellular free Ca. In toxic concentrations the drug produces abnormal aftercontractions by spontaneous Ca release from the sarcoplasmic reticulum. On the other hand, the Ca channel agonist BAY k 8644 is also positively inotropic, but its effect is associated with a decrease in Ca release from the sarcoplasmic reticulum, manifested by conversion of "rest potentiation" to "rest depression." The effects of these inotropic agents on the power spectra of SLIF were dissimilar. Both frequency and amplitude of SLIF were increased after ouabagenin (1 microM), but these changes were most marked after the onset of toxicity, at which time contractility was decreased, rather than during the positive inotropic response. In contrast, BAY k 8644 (1 microM) decreased SLIF at all levels of inotropic response. The beta-adrenoceptor stimulant drug, dobutamine, and the adenylate cyclase activator, forskolin, produced minimal increase in SLIF at inotropic concentrations but caused a large increase in SLIF only after the onset of toxicity. These results suggest that SLIF is a better indicator of intracellular Ca overload and toxic oscillatory contractions in the presence of an inotrope and not of increased inotropy, per se.